Tornadoes · United States · Iowa · 2004
F2 tornado, Riverton, Iowa, August 26, 2004
This F2 tornado ran 3.0 miles across Fremont County on August 26, 2004, touching down at 5:58 PM CDT and reaching 880 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- August 26, 2004
- Touchdown
- 5:58 PM CDT (22:58 UTC)
- Path length
- 3.0 miles (4.8 km)
- Path width
- 880 yards (805 m)
- Deaths
- 0
- Injuries
- 0
- County
- Fremont County
- Touchdown point
- 40.650, -95.600
- Lift-off point
- 40.670, -95.550
- Record number
- 462
What the Weather Service recorded
A tornado that eventually reached f2 in strength first touched down 2.5 miles southwest of Riverton. The tornado reached it's maximum intensity and maximum damage width of 1/2 mile when it destroyed a home on 270th street. The tornado also caused signifcant damage to another house, several vehicles, other farm outbuildings, crops and trees before lifting 1 mile southeast of Riverton.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:18 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Aug 26, 2:30 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 26, 2:30 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 230 PM CDT THU AUG 26 2004 .DISCUSSION... BAND OF CLOUDS AND SPOTTY SHOWERS HAVE CONTINUED TO LINGER ALONG THE NORTHERN NEBRASKA BORDER INTO EARLY THIS AFTERNOON. 18Z SURFACE ANALYSIS SHOWED A SURFACE TROF ACROSS EASTERN NEBRASKA EXTENDING TO LOW PRESSURE OVER WESTERN KANSAS. THIS BOUNDRY SEPARATES VERY MOIST AND UNSTABLE AIR MASS TO THE EAST FROM MUCH DRIER AIR WEST. UPPER JET ALSO REMAINS ACROSS NEBRASKA WITH NELIGH PROFILER SHOWING 90KTS AT 250MB. SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP IN THE VICINITY OF THE SURFACE TROF LATER THIS AFTERNOON AND CONTINUE INTO TONIGHT AND FRIDAY AS FRONT MOVES SLOWLY SOUTH AND BROAD UPPER TROF MOVES THROUGH THE REGION. HAVE LINGERED SOME POPS IN THE SOUTHEAST INTO FRIDAY EVENING WITH RAIN PUSHING OUT OF THE AREA DURING THAT TIME. EXTENSIVE CLOUD COVER AND PERIODS OF SHOWERS AND THUNDERSTORMS ON FRIDAY EXPECTED TO LIMIT TEMPERATURES SO HAVE BACKED OFF ON HIGHS TOWARD LATEST GUIDANCE NUMBERS. LITTLE CHANGE TO REMAINDER OF THE FORECAST FOR THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WITH DRY CONDITIONS AS MAIN FLOW LIFTS TO THE NORTH AND TROF DEVELOPS OFF THE WEST COAST. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT
Hazardous weather outlook, Aug 26, 4:52 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 452 PM CDT THU AUG 26 2004 IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093- 271000- CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER- MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON- 452 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY SCATTERED THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND THIS EVENING WITH SEVERE STORMS POSSIBLE. ISOLATED TORNADOES ARE POSSIBLE WITH SOME STORMS AS WELL AS LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. A COLD FRONT WILL MOVE SLOWLY SOUTH TONIGHT ACROSS MUCH OF SOUTHEAST NEBRASK AND SOUTHWEST IOWA. VERY WARM AND UNSTABLE CONDITIONS ARE IN PLACE AHEAD OF THE FRONT...PROVIDING SUFFICIENT CONDITIONS FOR SEVERE WEATHER. A FEW THUNDERSTORMS MAY LINGER OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE FRIDAY EVENING ACROSS EXTREME SOUTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS LIKELY THIS EVENING. IAZ043-NEZ011-012-015>018-030>034-042>044-050-271000- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON- MONONA IA-PIERCE-PLATTE-STANTON-THURSTON-WAYNE- 452 PM CDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA AND PARTS OF WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR FRIDAY. FOBERT
In the hours before
Local storm report, Aug 26, 5:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
524 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 SW NEBRASKA CITY 40.64N 95.91W
08/26/2004 0.88 INCH OTOE NE TRAINED SPOTTER
&&
DEWALDLocal storm report, Aug 26, 5:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
538 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 6 NW HAMBURG 40.67N 95.74W
08/26/2004 0.75 INCH FREMONT IA PUBLIC
&&
DEWALDLocal storm report, Aug 26, 5:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
545 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 8 SSW SIDNEY 40.64N 95.70W
08/26/2004 1.75 INCH FREMONT IA STORM CHASER
REPORTED AT EXIT 10 ON INTERSTATE 29.
&&
DEWALDLocal storm report, Aug 26, 5:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
558 PM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 2 N MALVERN 41.04N 95.59W
08/26/2004 1.00 INCH MILLS IA AMATEUR RADIO
ALSO REPORTED 1.5 MILES WEST OF MALVERN.
&&
DEWALDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
11.0 hours before the tornado, 99 km from the path. August 26, 2004.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -399 J/kg
- Surface CAPE
- 33 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
Omaha, NE (KOAX), 00:00Z
1.0 hours after it, 99 km from the path. August 27, 2004.
- Mixed-layer CAPE
- 1656 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 2608 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.0
- 0-3 km lapse rate
- 6.9 K/km
The surface observations
Shenandoah (SDA), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 99 km away, was scanning. The volume nearest the touchdown began at 22:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of August 26, 2004
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 26 | 1:00 PM MDT | F0 | Musselshell, MT | 0.0 | 0 | |||
| August 26 | 2:00 PM MDT | F1 | Moffat, CO | 1.5 | 130 | $3,000 | ||
| August 26 | 5:00 PM CDT | F0 | Humboldt, IA | 0.5 | 50 | |||
| August 26 | 6:09 PM CDT | F0 | Sangamon, IL | 0.1 | 10 | |||
| August 26 | 6:25 PM CDT | F0 | Page, IA | 2.0 | 100 | |||
| August 26 | 6:30 PM CDT | F2 | Page, IA | 7.0 | 1,200 | |||
| August 26 | 8:13 PM CDT | F0 | Story, IA | 0.5 | 50 | |||
| August 26 | 8:25 PM CDT | F0 | Story, IA | 0.5 | 50 | $10,000 | ||
| August 26 | 8:40 PM CDT | F1 | Marshall, IA | 3.0 | 30 | $50,000 | ||
| August 26 | 10:09 PM CDT | F0 | Nodaway, MO | 0.1 | 50 | |||
| August 26 | 10:28 PM CDT | F1 | Linn, IA | 0.0 | 40 | $10,000 | ||
| August 26 | 10:36 PM CDT | F1 | Linn, IA | 0.8 | 40 | |||
| August 26 | 10:51 PM CDT | F1 | Delaware, IA | 4.2 | 440 | $70,000 | ||
| August 26 | 11:20 PM CDT | F0 | Worth, MO | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.